New Mexico, 2008

Heavy Snow in New Mexico, December 9, 2008

December 9, 2008 · NWS EPZ · 1 event in 1 county or zone

A strong upper level low dropped southward across New Mexico and brought heavy snow to the southern Sacramento Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper level low dropped southward across New Mexico and brought heavy snow to the southern Sacramento Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 8, 3:41 PM MST, 9 hours 19 minutes earlier.

Area forecast discussion, Dec 8, 3:41 PM MST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
341 PM MST MON DEC 8 2008

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL SPREAD ANOTHER ROUND
OF CLOUDS...RAIN AND EVEN FLURRIES IN THE LOWLANDS DURING THE DAY
TOMORROW. TEMPERATURES ON TUESDAY WILL REMAIN STEADY WITH HIGHS
OCCURRING EARLY IN THE MORNING AND THEN SLOWLY FALLING DURING THE
DAY. TEMPERATURES WILL REMAIN BELOW NORMAL ON WEDNESDAY...BUT WE
WILL BE DRY. BY THE END OF THE WEEK WE WILL SEE A RETURN TO ABOVE
NORMAL TEMPERATURES.

&&

.DISCUSSION...
ONE TROF IS THROUGH US AND ONE IS ON THE WAY. TODAYS TROF BROUGHT
US A MIXED BAG OR RAIN...SNOW (IN THE MOUNTAINS)...HAIL AND STRONG
WINDS. THIS FIRST TROF IS TO OUR EAST AND THE SECOND IS DROPPING
THROUGH THE GREAT BASIN. THIS SECOND LOW WILL BRING US ANOTHER
ROUND OF CLOUDS...WIND AND SHOWERS. THIS SECOND SYSTEM IS STRONGER
AND COLDER...SO WE SHOULD SEE SOME MEASURABLE SNOWFALL IN AREA
MOUNTAINS. BUT HAVING SAID THAT...IM NOT EXPECTING A LOT OF SNOW.
SNOW LEVELS WILL DROP TO AROUND 5000 FEET ON TUESDAY AND THE GILA
COULD GET 1 TO 3 INCHES AND THE SACS COULD GET 2 TO 4 INCHES OF
SNOW...BOTH OF WHICH ARE BELOW SNOW ADVISORY CRITERIA. EVEN THE
LOWLANDS MAY SEE SOME FLURRIES MIX IN WITH THE RAIN SHOWERS DURING
THE DAY ON TUESDAY...BUT I AM NOT EXPECTING ANYTHING MORE THAN
THAT. THE SYSTEM WILL ALSO BRING IN A BLAST OF COLD AIR. OUR HIGH
TEMPERATURES FOR THE DAY WILL PROBABLY OCCUR AT MIDNIGHT OR IN THE
EARLY MORNING. ILL WORD THE FORECAST TO SAY STEADY TEMPERATURES
DURING THE DAY. THE SYSTEM WILL BE QUICK MOVING SO IT WILL BE OUT
OF THE AREA BY TUESDAY NIGHT. A DRY NORTH OR NORTHWEST FLOW WILL
SET UP BEHIND THE SYSTEM ON WEDNESDAY...SO WEDNESDAYS HIGHS WILL
ALSO RUN FIVE TO TEN DEGREES BELOW NORMAL. FOR THE END OF THE WEEK
WELL SEE OUR NORTHWEST FLOW BEGIN TO MIGRATE TO A MORE ZONAL
FLOW AS THE NEXT TROF BEGINS TO DROP INTO THE NORTHWEST U.S. THE
END OF THE WEEK TROF WILL BE SLOW MOVING AND WILL HELP TO KEEP OUR
SKIES PARTLY CLOUDY AND OUR WEATHER A LITTLE UNSETTLED FOR THE
WEEKEND. RIGHT NOW I HAVE KEPT THE EXTENDED FORECAST DRY...BUT IT
WOULDNT SURPRISE ME IF WE NEED TO PUT SOME POPS IN THE FORECAST
FOR NEXT WEEKEND.

TAKING A LITTLE CLOSER LOOK AT THE TEMPERATURES. THE COLD FRONT
ON TUESDAY SHOULD BE YOUR STANDARD SIDE DOOR COLD FRONT AND WILL
DROP SOUTH ACROSS THE STATE DURING THE DAY. AS I SAID
BEFORE...MOST LOCATIONS WILL SEE THE HIGH DURING THE EARLY MORNING
HOURS. AFTERNOON TEMPERATURES COULD RUN AS MUCH AS 10 TO 15
DEGREES BELOW NORMAL. WITH THE SYSTEM MOVING QUICKLY...WELL SEE
OUR SKIES CLEAR SO LOWS ON WEDNESDAY MORNING WILL BE SEVERAL
DEGREES BELOW FREEZING IN THE LOWLANDS. TEMPERATURES WILL RETURN
TO SEASONAL NORMALS OR EVEN A LITTLE ABOVE NORMAL BY THE END OF
THE WEEK.

&&

.AVIATION...VALID 09/0000Z-10/0000Z...
00Z-06Z: SYSTEM #1 MOVE EAST OUT OF AREA. SFC WIND 290 15 G25 KT
WITH MTN TOP WINDS 280 35 KT. MDT TURBC OVR AND NR MTNS BLO 15K MSL.
GNLY VFR TO MVFR WITH SKY SCT 3K-5K FT AGL BKN12K FT AGL. 06Z-18Z:
SYSTEM #2 (COLD TROUGH ALOFT OVER CO WILL DROP INTO NMEX) CONDS OCNL
MVFR TO IFR WITH OCNL CIGS 1K-3K BKN TO OVC AGL VSBY 1-3 MI -SHRASN
WITH SNOW LEVEL 5000 FT MSL. MTNS OCNLY OBSCD. LGT RIME ICG IN
CLDS/PCPN. LGT TO MDT TURBC OVR NR MTNS BLO 15K MSL. CONDS MORE FQT AND
COLDER N OF A DMN-ALM LINE. 18Z-24Z: SCT-BKN 4K AGL AND BKN 10K AGL
WITH SHOWERS ENDING AND CONDS SCATTERING OUT BY END OF FCST PD.

&&

.FIRE WEATHER...
SYSTEM #1 IS EXITING THE FIRE ZONES LEAVING VERY LIGHT RAINFALL
AMOUNTS...SMALL HAIL AND (VERY LOCALIZED) UP TO 1 INCH OF SNOW ABOVE
7500 FEET MSL SACS AND GILAS. STRONG WNW WINDS 20 TO 30 KTS WITH
GUSTS 40+ KTS UNTIL AROUND 04Z.
SYSTEM #2 (COLD TROUGH OF LOW PRESSURE ALOFT OVER COLO WILL DROP INTO
SOUTHERN NEW MEXICO AFTER MIDNIGHT AND BRING SOME RAIN MIXED WITH
SNOW AT THE LOWER ELEVATIONS AND 1-3 INCHES OF SNOW HIR ELV ESPLY
GILAS AND SACRAMENTO MTNS ABOVE 5500 FT MSL. THIS SYSTEM WILL ALSO
BE FAIRLY FAST MOVING AND EXIT THE AREA AFTER 09/18Z. TEMPS WILL
DROP INTO THE 20S LOWER ELV AND TEENS MTNS OF SRN NMEX WED MORNING.
DRYING AND WARMING WILL START AGAIN LATER WED THROUGH SATURDAY WITH
TEMPERATURES RISING TO A LITTLE ABOVE NORMAL VALUES BEFORE ANOTHER
SERIES OF SYSTEMS THREATENS WITH WINDS AND PRECIPITATION FOR THE
AREA STARTING NEXT SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 42  50  29  51  31 /  10  30   0   0   0
SIERRA BLANCA TX        37  47  22  47  29 /  10  30   0   0   0
LAS CRUCES              39  49  27  50  29 /  20  30   0   0   0
ALAMOGORDO              39  46  26  48  25 /  20  40   0   0   0
CLOUDCROFT              30  34  15  36  18 /  30  50   0   0   0
TRUTH OR CONSEQUENCES   38  47  26  48  27 /  30  40   0   0   0
SILVER CITY             34  43  21  43  24 /  30  40   0   0   0
DEMING                  39  50  26  49  28 /  20  30   0   0   0
LORDSBURG               37  51  21  51  27 /  20  30   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR NMZ022>025-030>032.

TX...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR TXZ055-056.

&&

15/20
Hazardous weather outlook, Dec 8, 6:23 AM MST, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
623 AM MST MON DEC 8 2008

NMZ022>025-030>032-TXZ055-056-091315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
623 AM MST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED SHOWERS WILL
SPREAD ACROSS THE AREA THIS MORNING AND LAST THROUGH MOST OF THE
AFTERNOON. WINDS THIS AFTERNOON WILL INCREASE TO 20 TO 30 MPH WITH A
FEW AREAS OF BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS WILL SPREAD
TO THE AREA AGAIN TUESDAY MORNING THROUGH LATE AFTERNOON. SNOW
LEVELS WILL FALL TO AROUND 5500 FEET...WITH ONE TO THREE INCHES
POSSIBLE ABOVE THIS ELEVATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 8, 8:13 PM MST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
813 PM MST MON DEC 8 2008

NMZ022>025-030>032-TXZ055-056-091330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
813 PM MST MON DEC 8 2008

...A STRONG WINTER STORM TO MOVE ACROSS SOUTHERN NEW MEXICO AND
FAR WEST TEXAS TUESDAY...

BEHIND MONDAYS QUICK PASSING PACIFIC STORM SYSTEM A SECOND MUCH
STRONGER UPPER-LEVEL STORM SYSTEM WILL DROP SOUTH OUT OF THE
GREAT BASIN TONIGHT. THIS DEEP UPPER-LEVEL TROUGH WILL SWING OVER
THE BORDERLAND TOMORROW AND BE ACCOMPANIED BY AN EQUALLY POWERFUL
SURFACE COLD FRONT WHICH WILL PUSH THOUGH THE REGION BY LATE
MORNING. BRISK AND BREEZY NORTHERLY WINDS BEHIND THE FRONTAL
PASSAGE WILL BRING COOLER AIR INTO THE AREA KEEPING TEMPERATURES
COLD THROUGH THE AFTERNOON. IN FACT TOMORROWS HIGH TEMPERATURES
ARE LIKELY TO OCCUR EITHER OVERNIGHT OR DURING THE MORNING HOURS.

STRONG INSTABILITY AND ADEQUATE MOISTURE WITH THIS SYSTEM WILL
PRODUCE SCATTERED SHOWERS ACROSS THE REGION BEGINNING AT OR BEFORE
DAYBREAK. STRONG DYNAMICS WILL ALLOW FOR ISOLATED THUNDERSTORM
DEVELOPMENT OVER THE AREA TOMORROW AS THE SYSTEM TRACKS DIRECTLY
OVERHEAD DURING THE MORNING AND MID-DAY HOURS. WITH THESE
THUNDERSTORMS SMALL TO MODERATE HAIL AND BRIEF BURST OF HEAVY
SNOW WILL BE POSSIBLE OVER VERY LOCALIZED AREAS.

COLD AIR ALOFT WILL MOVE IN WITH THE SYSTEM. SNOW LEVELS WILL
INITIALLY LOWER IN THE EARLY MORNING HOURS TO AROUND 6000FT. BY
MID MORNING COOLER AIR AT THE SURFACE WILL ALLOW SNOW LEVELS TO
FURTHER DROP. LIGHT SNOW ACCUMULATIONS AT 5000FT ARE POSSIBLE BY
MID DAY. A MIX OF RAIN AND SNOW IS POSSIBLE AT DESERT FLOOR
LOCATIONS BEHIND THE COLD FRONT. HOWEVER LOWLAND TEMPERATURES ARE
EXPECTED TO REMAIN TOO WARM FOR ANY ACCUMULATIONS. ACROSS THE
MOUNTAINS 1 TO 3 INCHES OF SNOW ACCUMULATION IS EXPECTED OVER THE
MOUNTAINS OF THE GILA AND 2 TO 4 INCHES OF SNOW IS EXPECTED OVER
THE SOUTHERN SACRAMENTO MOUNTAINS.

TRAVEL ACROSS THE HIGHER TERRAIN TOMORROW MAY BECOME TREACHEROUS.
PERSONS SHOULD KEEP INFORMED OF THE LATEST WEATHER INFORMATION
AND FORECASTS BY LISTENING TO NOAA WEATHER RADIO OR LOCAL
TELEVISION AND RADIO STATIONS.

BIRD

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Sacramento Mountains

When
December 9, 1:00 AM MST to 9:00 AM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
Mesonet

From 6 to 8 inches of snow was measured between Cloudcroft and Sunspot.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148274.